Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Jul 20, 2012, 12:26 PM EDT for Dare County, North Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2012, 12:26 PM EDT (16:26 UTC)
- Expired
- Jul 20, 2012, 1:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 162 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1187 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
342
WWUS82 KMHX 201626
SPSMHX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1226 PM EDT FRI JUL 20 2012
NCZ047-103-201730-
MAINLAND DARE-OUTER BANKS DARE-
1226 PM EDT FRI JUL 20 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS OUTER BANKS DARE AND
MAINLAND DARE COUNTIES THROUGH 130 PM EDT...
AT 1226 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM KITTY HAWK TO BUFFALO
CITY...OR ALONG A LINE EXTENDING FROM KILL DEVIL HILLS TO 13 MILES
WEST OF MANNS HARBOR...MOVING EAST AT 25 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...COLINGTON...KILL
DEVIL HILLS...MANNS HARBOR...NAGS HEAD...MANTEO...WHALEBONE.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3579 7553 3580 7561 3584 7559 3580 7562
3582 7566 3587 7567 3592 7574 3577 7573
3574 7599 3587 7599 3594 7591 3594 7587
3595 7590 3598 7586 3591 7562 3600 7574
3604 7572 3608 7575 3611 7571
TIME...MOT...LOC 1626Z 256DEG 20KT 3608 7566 3581 7597
$$
26What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jul 20, 9:54 AM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 20, 9:54 AM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
954 AM EDT FRI JUL 20 2012
.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL LINGER OVER THE CENTRAL PART OF THE
STATE TODAY. A COLD FRONT WILL APPROACH FROM THE NORTH TONIGHT THEN
STALL NORTH OF THE AREA SATURDAY AND SUNDAY BEFORE DISSIPATING.
ANOTHER FRONT WILL APPROACH THE AREA FROM THE NORTH BY WEDNESDAY
OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 945 AM...MADE A FEW CHANGES TO REDUCE CLD COVER...OTRW NO
CHANGES TO TEMPS WITH HIGHS GENERALLY IN THE LOWER 90S TODAY.
STILL LOOKS LIKE THE POTENTIAL FOR STG TO ISOLD SVR TSTMS BY MID
AFTN CONTG INTO THE EVE HOURS. MODIFIED MHX SOUNDING INDICATED
UNSTABLE CONDS WITH -8 LI'S AND CAPE AROUND 3K J/KG AND WINDEX
VALUES AROUND 50 TO 55 KT. THE FREEZING LVL IS AROUND 16K FT SO
MAINLY ANTICIPATE ISOLD SVR WIND THREAT. CONVECTION SHOULD
INITIATE ACRS NWRN SECTIONS ALONG THE THERMAL TROUGH AND ALONG THE
SEABREEZE BY MID AFTERNOON.
PREV DISC...BROAD UPPER TROF APPROACHES FROM THE NW TODAY AND
WILL INCREASE PRECIP CHANCES BY THIS AFTN. THE FOCUS FOR PRECIP
THEN SHIFTS INLAND WITH APPROACHING UPPER TROF INCREASING
INSTABILITY WITH SCATTERED SHOWER/STORMS DEVELOPING ALONG
SEABREEZE AND INLAND THERMAL TROF. SEVERE STORMS WILL BE POSSIBLE
ESPECIALLY WHERE BNDRY INTERACTIONS GENERATE DEEPER CONVECTION
WITH DOWNBURST GUSTY/DAMAGING WINDS THE MAIN THREAT. SPC HAS
PLACED NORTHERN AREAS OF THE CWA IN A SLIGHT RISK OF SEVERE STORMS
TODAY WHICH IS WHERE THE BEST INSTABILITY WILL RESIDE BUT ALL
AREAS WILL SEE A CHANCE OF STRONG TO SEVERE STORMS DURING THE MID
AFTN TO EARLY EVENING TIMEFRAME. PRECIP WATER NEAR CLIMO MAXIMUM
OF 2.25" SUGGESTS HEAVY DOWNPOURS WILL OCCUR AND MAY LEAD TO
LOCALIZED FLOODING.
LOW LEVEL THICKNESS SIMILAR TO YESTERDAY BUT ADDITIONAL CLOUD
COVER DURING THE AFTN SHUD YIELD HIGHS A DEG OR TWO BLO YESTERDAY
WITH MAINLY LOW 90S INLAND TO UPPER 80S AT THE BEACHES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
EXPECT LINGERING SHOWERS AND ISOLATED STORMS THRU THE EVENING BUT
INTENSITY WILL WANE WITH DAYTIME HEAT LOSS. THE CHANCES FOR PRECIP
MAY LINGER THRU MIDNIGHT WITH UPPER TROF STILL TO THE WEST IN A
CONTINUING MOIST SW FLOW BUT COVERAGE SHUD LESSEN AS BNDRY LAYER
STABILIZES. WILL BLANKET LOW CHANCE POPS FOR NOW THRU THE LATE
NIGHT UNTIL RAIN CHANCES CAN BE BETTER RESOLVED BY LATER MODEL
RUNS. LIKELY TO BE LOTS OF CONVECTIVE DEBRIS CLOUDS THROUGH EARLY
MORNING AND A SW BREEZE WILL AGAIN KEEP MILD TEMPS GOING OUTSIDE
ANY RAIN COOLED AREAS. LOWS TONIGHT AGAIN MAINLY IN THE 70S WITH
STIFLING HUMIDITY LINGERING THRU THE NIGHT.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 3 AM FRI...NO SIG CHANGES NEEDED TO PREVIOUS FORECAST AT
THIS TIME. MODELS CONTINUE TO INDICATE THE FRONTAL BOUNDARY
STALLING NEAR THE NC/VA BORDER SAT INTO SUN...INCREASING
CONVECTION CHANCES THROUGH THE WEEKEND WITH DEEP SW FLOW AND GOOD
MOISTURE IN PLACE. PWATS AROUND 2-2.25"...AND DECENT UPPER LEVEL
SUPPORT AS AN UPPER TROUGH MOVES INTO THE MID-ATLANTIC PLACING ERN
NC IN FAVORABLE RIGHT ENTRANCE JET CIRCULATION. THE BEST CHANCES
FOR PCPN EXPECTED TO BE SAT AND SAT NIGHT ACROSS THE NWRN PORTION
OF THE CWA CLOSER TO BEST SFC CONVERGENCE NEAR THE FRONT. TSTMS
WILL BRING PERIODS OF HEAVY PCPN AND COULD SEE LOCALIZED FLOODING
IF STORMS TRAIN OVER THE SAME AREA...HOWEVER THE AXIS OF HEAVIEST
RAINFALL HAS SHIFTED NWWD WITH THE FRONT NOW STALLING NW OF THE
AREA. STRONG TSTMS WILL BE POSSIBLE SAT AND SUN WITH GUSTY WINDS
AND HEAVY RAIN.
THE FRONT BEGINS TO DISSIPATE SUNDAY WHILE HEIGHTS RISE ALOFT WITH
THE UPPER TROUGH LIFTING TO THE NE AND SFC AND UPPER LEVEL RIDGING
BUILDING BACK INTO THE AREA FROM THE WRN ATLANTIC. STILL PLENTY OF
MOISTURE IN PLACE WITH LINGERING SFC BOUNDARIES EXPECT A GOOD
CHANCE OF PCPN...ESPECIALLY ACROSS THE COASTAL PLAIN. MORE
TYPICAL DIURNALLY DRIVEN CONVECTION EXPECTED MON AND TUE WITH BEST
COVERAGE ALONG THE SEA BREEZE BUT NWLY FLOW WILL BE IN PLACE ALOFT
AND MODELS INDICATING WEAK SHORTWAVES MOVING THROUGH THE FLOW
ALOFT WHICH COULD ENHANCE CONVECTION.
ANOTHER FRONT WILL BE APPROACHING FROM THE NW WED AND MODELS NOT
IN BEST AGREEMENT IF THE FRONT WILL MAKE IT INTO ERN NC AS IS
TYPICAL THROUGH THE LATE SUMMER MONTHS. UPPER LEVEL SUPPORT WILL
NOT BE AS STRONG AS THIS WEEKEND'S SYSTEM BUT HAVE INTRODUCED LOW
END CHANCE POPS WED AND THU.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /THROUGH TONIGHT/...
AS OF 945 AM...MAINLY VFR THRU PERIOD. A DECENT COVERAGE OF
SHOWERS/STORMS EXPECTED THIS AFTN ESP INLAND AND INCLUDED VCTS AT
KPGV AND KISO AFTER 20Z WITH PROB30 FOR KEWN AND KOAJ. CONVECTION
WILL WEAKEN WITH HEAT LOSS AFTER 00Z SAT BUT A FEW LINGERING
SHOWERS MAY PERSIST THRU THE LATE EVE.
LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 3 AM FRI...A FRONTAL BOUNDARY WILL STALL NEAR THE VA/NC BORDER
SAT AND SUN BRINGING INCREASED CHANCES OF CONVECTION THROUGH THE
WEEKEND. THE FRONT DISSIPATES BY EARLY NEXT WEEK WITH RIDGING
BUILDING BACK INTO THE AREA ALLOWING FOR A MORE TYPICAL SUMMERTIME
DIURNAL CONVECTIVE ACTIVITY. LATE NIGHT/EARLY MORNING PATCHY FOG
WILL BE POSSIBLE EACH MORNING.
&&
.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 945 AM...NO BIG CHANGES MADE TO FCST WITH SMALL CRAFT
ADVISORIES CONTINUING FOR SOUTHERN AND CENTRAL COASTAL WATERS AND
THE PAMLICO SOUND IN A PERSISTENT MODERATE TO STRONG SW FLOW THRU
TONIGHT. SEAS 6-8 FT WILL CONT THROUGH THE AFTN. WINDS/SEAS OVER
THE FAR NORTHERN COASTAL WATERS AND ALBEMARLE SOUND EXPECTED TO
REMAIN JUST BLO SCA VALUES GIVEN A SLIGHTLY WEAKER PRESSURE
GRADIENT.
LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 3 AM FRI...FRONT WILL REMAIN STALLED ALONG THE VA/NC BORDER
THROUGH THE WEEKEND...RESULTING IN TIGHTENED PRESSURE GRADIENT
BTWN THE BOUNDARY AND HIGH PRESSURE OFFSHORE. SAT EXPECT TO START
OFF WITH SW WINDS 15-25KT AND SEAS 4-7FT...MAINLY SOUTH OF OREGON
INLET...WITH SCA CONDITIONS CONTINUING. GRADIENT WILL SLOWLY RELAX
SAT AFTERNOON INTO SUN...AS FRONT SLOWLY DISSIPATES SUN EVENING.
AT THIS TIME EXPECT SEAS TO SUBSIDE TO BELOW 6FT SAT NIGHT. SUN
AND MON EXPECT PREDOMINATELY SW 10-20KT AND SEAS 2-4FT NORTH OF
OREGON INLET...AND 3-5FT SOUTH. GRADIENT WILL TIGHTEN AGAIN LATE
MONDAY INTO TUE BTWN TROUGH INLAND AND HIGH OFFSHORE. SW WINDS AND
SEAS WILL AGAIN INCREASE 15-25KT AND 4-6FT...MAINLY SOUTH OF
OREGON INLET.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT SATURDAY NIGHT FOR
AMZ152-154-156-158.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR AMZ135.
&&
SYNOPSIS...BTC/RF
NEAR TERM...JAC/BTC
SHORT TERM...BTC
LONG TERM...SK/CQD
AVIATION...JAC/BTC/SK/CQD
MARINE...JAC/BTC/CQDHazardous weather outlook, Jul 20, 4:39 AM EDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 439 AM EDT FRI JUL 20 2012 NCZ029-044>047-079>081-090>094-210845- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 439 AM EDT FRI JUL 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A SLOW MOVING FRONT WILL LEAD TO WIDESPREAD HEAVY RAINFALL WITH POSSIBLE LOCALIZED FLOODING SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-098-103-104-210845- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 439 AM EDT FRI JUL 20 2012 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A SLOW MOVING FRONT WILL LEAD TO WIDESPREAD HEAVY RAINFALL WITH POSSIBLE LOCALIZED FLOODING SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 20, 12:26 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1226 PM EDT FRI JUL 20 2012
NCZ047-103-201730-
MAINLAND DARE-OUTER BANKS DARE-
1226 PM EDT FRI JUL 20 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS OUTER BANKS DARE AND
MAINLAND DARE COUNTIES THROUGH 130 PM EDT...
AT 1226 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM KITTY HAWK TO BUFFALO
CITY...OR ALONG A LINE EXTENDING FROM KILL DEVIL HILLS TO 13 MILES
WEST OF MANNS HARBOR...MOVING EAST AT 25 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...COLINGTON...KILL
DEVIL HILLS...MANNS HARBOR...NAGS HEAD...MANTEO...WHALEBONE.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3579 7553 3580 7561 3584 7559 3580 7562
3582 7566 3587 7567 3592 7574 3577 7573
3574 7599 3587 7599 3594 7591 3594 7587
3595 7590 3598 7586 3591 7562 3600 7574
3604 7572 3608 7575 3611 7571
TIME...MOT...LOC 1626Z 256DEG 20KT 3608 7566 3581 7597
26The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 4:03 AM EDT | Small Craft Advisory | MHX | 17 hr | |
| Jul 20, 12:23 PM EDT | Special Marine Warning | MHX | 52 min | |
| Jul 20, 1:16 PM EDT | Special Marine Warning | MHX | 59 min | |
| Jul 20, 2:01 PM EDT | Special Weather Statement | MHX | Beaufort, Greene, Lenoir, Martin, Pitt | 59 min |
| Jul 20, 2:32 PM EDT | Special Marine Warning | MHX | 58 min | |
| Jul 20, 2:46 PM EDT | Special Weather Statement | MHX | Dare, Tyrrell, Washington | 59 min |
| Jul 20, 3:01 PM EDT | Special Weather Statement | MHX | Beaufort, Greene, Lenoir, Martin, Pitt | 59 min |
| Jul 20, 3:48 PM EDT | Special Weather Statement | MHX | Hyde, Tyrrell, Washington | 57 min |
| Jul 20, 4:01 PM EDT | Special Weather Statement | MHX | Beaufort, Duplin, Greene, Lenoir, Martin, Pitt | 59 min |
| Jul 20, 4:06 PM EDT | Special Marine Warning | MHX | 24 min | |
| Jul 20, 4:28 PM EDT | Special Marine Warning | MHX | 62 min | |
| Jul 20, 4:45 PM EDT | Special Weather Statement | MHX | Dare, Hyde | 60 min |
| Jul 20, 5:01 PM EDT | Special Weather Statement | MHX | Craven, Duplin, Jones, Onslow, Pamlico | 59 min |
| Jul 20, 5:28 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Jones, Pamlico | 47 min |
| Jul 20, 6:12 PM EDT | Special Weather Statement | MHX | Craven, Pamlico | 63 min |
| Jul 20, 6:37 PM EDT | Special Weather Statement | MHX | Jones | 38 min |
| Jul 20, 7:27 PM EDT | Special Weather Statement | MHX | Craven, Pamlico | 63 min |
| Jul 20, 7:55 PM EDT | Special Weather Statement | MHX | Duplin | 50 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.